Facebook Pixel

Are migraines during my period normal?

By May 29, 2008 - 9:33am
Rate This

I have horrible headaches around my period. Am I OK? Do most women get headaches like these? Or am I just one of a lucky few?

Add a Comment38 Comments

EmpowHER Guest

I know this is a really old post, but for anyone else who is reading it... I've had migraines during and right before my period since I was 12, and the best thing is benadryl. I don't know why it works, but I also read somewhere that people who are hospitalized for migraines are often put on a slow iv drip of benadryl. As soon as I feel a migraine starting to happen, I pop 1 or 2 ibuprofen and drink like 3 glasses of water. If it's still getting worse 20 mins later, or I start to feel nauseous, I take 1/2 a benadryl. (Benadryl makes me super sleepy so I wait to make sure I need it and try to take the lowest dose! But if it's the weekend and you've nothing better to do then by all means pop a whole one and take a nap. :) ) It's all about catching it early too.

If you've waited too long and you're in agony, Take 4 ibuprofen** and a whole benadryl, or 2 benadryl if it's something you take frequently and have a tolerance for.

It helps if you can lay down in a dark, quiet space for a good half hour while your meds kick in, and if you've waited too long and it's pounding you'll probable need at least an hour, sometimes even a long nap. You can repeat the Benadryl and Advil later if you need to, just make sure you wait a good 6 hours in between if you took a larger dose of Advil.

** (unless you never take advil, or are sensitive to NSAIDs, then 2 or 3 is probably fine for you, but 4 Advil = 800 mg of ibuprofen which is the normal dose most doctors prescribe for any sort of injury that warrants an ibuprofen prescription, so it's not as bad as it sounds. And if you have a sensitive tummy eat something with the advil! And don't take that many if you have a recent history of stomach ulcers without talking to your doctor. And don't take that many if you've already taken aspirin. By the way: Aspirin(Bayer) + Ibuprofen(Advil) = good risk of stomach bleeding so do not mix! Aspirin(Bayer) + acetaminophen/paracetamol(Tylenol) and ibuprofen(Advil) + acetaminophen/paracetamol(Tylenol) = all okay unless you have like liver problems or something, then I think you're supposed to ask your doctor. Just because I know a lot of people that mix up all those drugs and don't know about interactions, and when you have a migraine you sometimes just grab whatever you can get your hands on!

August 29, 2015 - 10:30pm
EmpowHER Guest

...And be sure to stay hydrated: periods = fluid loss. Dehydration may also add to the intensity of the headache. Sorry about the multiple comments but I kept forgetting to add a few things I thought might be useful. Hope this helps.

September 7, 2014 - 12:33pm
EmpowHER Guest

Another tid bit I forgot to say directly; anemia may be the cause of some headaches which is why I mentioned it. Iron helps restore/replenish your red blood cell count, therefore iron supplements may help. But be very careful, you can also easily overdose on iron ladies, so please discuss with your practitioner first before experimenting with dosages.

September 7, 2014 - 12:15pm
EmpowHER Guest

I have suffered w/ migraines for years (even prior to bc pills) which gets worse around the beloved period that us women have been blessed with, ugh. I am currently on bc pills (honestly I forget the trade name) but I also suffer from anemia prior to any periods and dysmenorrhea during periods which is why I choose to only have 4 periods at most per year. Iron pills, 50 mg imitrex, plus 800+ mg ibuprofen takes the edge off (which is no doubt unhealthy) but nothing works entirely... Ice packs on my face, low light with no noise while lying down is really the only remedy that works best for me. Ladies, you might also become anemic during your period and that's another thing to consider and address with your gyno.

September 7, 2014 - 11:53am

The pill a lot of the time is the problem that causes the migraines.
Too much estrogen in our systems!
After having a headache that lasted 5 days straight (even strong pain killers did not help) I decided to make some changes! Three months ago I decided to give it a rest and I did not start a new box of diane35. It was amazing, the following month my period was on time and I did not even have any headaches. I did not even expect it that day because I was feeling fine. The same thing happened the month after! It has been amazing and I have never felt better. I try to keep off processed food with lots of oils and keep things simple. I have been taking a range of vitamins including Omega,Vit C , E, B6, Chromium etc.

July 28, 2012 - 7:50pm
EmpowHER Guest

I am on day 3 of my cycle and my head hurts so bad!! :(

July 28, 2012 - 3:34pm

I can totally relate. I have been on the pill for many years due to PCOS. Now I suffer with migraines before on my left side and after during the first 3 days on my right side!
It is really horrid. There is also always a delay, spotting and then very dark thick blood for like 1-2 days. Then there is a flow. If anyone knows anything for this please let me know. Thanks.

December 7, 2011 - 9:22am
EmpowHER Guest
Anonymous (reply to Liso)

At least now I know im not the only one that happens to. I have pcos and you just described part of my life.

May 4, 2015 - 11:11am
EmpowHER Guest
Anonymous (reply to Liso)

Someone I can relate to I suffer from pcos too and everything you just described happens to me too if someone replys with an answer for this I will love then forever.

June 30, 2014 - 10:16pm
EmpowHER Guest

You know this is so crazy I have been looking for a blog like this for a very long time. I too have migranies during my cycle so bad to the point where I can not function I have taken everything you can think of during this time and yet it still doesn't seem to work. It usually starts about three days before I menstrate and three days after it drives me insane I didn't think it was noal but since I don't have cramps I figured I had to be cursed with something during this bone but I most desperately need help before my brain bust through my scalp.

November 8, 2011 - 2:42pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Migraine Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!